Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 10, NWS Missoula, MT

July 30, 200710 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 30, 2007, 3:00 AM MDT for 10 counties in Montana. It took effect at Jul 30, 2007, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 3:00 AM MDT (09:00 UTC)
In effect from
Jul 30, 2007, 12:00 PM MDT
Expired
Jul 30, 2007, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:05 PM MDTTSTM WND GST 565 Ne Dillon, MTREPORTED AT DILLON ASOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
4564 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 300900
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
300 AM MDT MON JUL 30 2007

MTZ108>111-301800-
/O.UPG.KMSO.FW.A.0008.070730T1800Z-070731T0300Z/
/O.NEW.KMSO.FW.W.0010.070730T1800Z-070731T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
300 AM MDT MON JUL 30 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD 
(ZONES 108-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING. BREEZY SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL SHIFT
TO NORTHWEST AND BECOME GUSTY BEHIND THE FRONT IN THE EAST LOLO
AND BITTERROOT (ZONES 108 AND 109). THE BEAVERHEAD WILL SEE AN
INCREASE IN WINDS AS WELL AS A MIX OF ISOLATED WET AND DRY
THUNDERSTORMS. IN ADDITION...RELATIVE HUMIDITIES WILL LOWER INTO
THE TEENS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KMSO 301717
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1117 AM MDT MON JUL 30 2007

MTZ108>111-310300-
/O.CON.KMSO.FW.W.0010.070730T1800Z-070731T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1117 AM MDT MON JUL 30 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD 
(ZONES 108-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

A COLD FRONT IS MOVING ACROSS THE REGION THIS AFTERNOON AND
EVENING. THE FRONT WILL SUPPORT A GRADUAL INCREASE IN SOUTHWEST WINDS
INTO EARLY AFTERNOON...BECOMING NORTHWEST 10 TO 20 MPH WITH GUSTS 
25 MPH INTO THE EVENING. RELATIVE HUMIDITIES WILL LOWER INTO THE
TEENS AS THE AIR MASS HEATS UP. IN ADDITION TO THE WIND AND LOW
RH...ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON
AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM HAMILTON TO
DEERLODGE. STORMS WILL BE A MIX OF WET AND DRY CORES...WITH A
TENDENCY TO BE DRYER TOWARD THE WESTERN BOUNDARY AND WITH MORE
MOISTURE TO THE EAST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH
POTENTIAL.

$$
000 
WWUS85 KMSO 310244
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
844 PM MDT MON JUL 30 2007

MTZ108>111-310345-
/O.EXP.KMSO.FW.W.0010.000000T0000Z-070731T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
844 PM MDT MON JUL 30 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE
EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST
BEAVERHEAD...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

ALTHOUGH BREEZY WINDS AND ISOLATED THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...HUMIDITIES HAVE BEGUN TO RECOVER FROM SHOWERS
ACROSS THE SOUTH. WITH THE INCREASE IN HUMIDITIES AND THE
DECREASING TREND IN THE WINDS...WILL ALLOW THE RED FLAG WARNING TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 8:47 PM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 8:47 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
847 PM MDT SUN JUL 29 2007

.UPDATE...REDUCED POPS AND SKY COVER OVER THE NORTHERN AND WESTERN
PORTIONS OF THE AREA FOR TONIGHT AND ALSO SKY COVER FOR TOMORROW
MORNING.

&&

.DISCUSSION...SATELLITE AND RADAR DID NOT SHOW MUCH POTENTIAL FOR
POPS IN NORTHWEST MONTANA OR IN IDAHO AND CLEARWATER COUNTIES IN
IDAHO. DECIDED TO TAKE POPS OUT COMPLETELY FOR THIS EVENING. ONLY
SHOWER ACTIVITY AT THIS TIME IS IN LEMHI COUNTY AND IN THE PINTLER
AND SOUTHERN SAPPHIRE REGION. KEPT SLIGHT CHANCE IN FOR THOSE
AREAS TONIGHT. EXPECT THAT SHOWERS AND CLOUD COVER WOULD DISSIPATE
BY MIDNIGHT SO TOOK SKY DOWN TO MOSTLY CLEAR FOR TONIGHT AND
PARTLY CLOUDY IN SOUTHWEST MONTANA. FORECAST LOOKED ON TRACK WITH
THE OTHER PARAMETERS.

&&

.AVIATION...SMOKE FROM WILDFIRES WILL REDUCE VISIBILITY OVER THE
NEXT 24 HOURS AT THE KMSO TERMINAL. FROM KMSO...AREAS SOUTH ALONG
TWEB ROUTE 336 AND EAST ALONG 338 WILL ALSO BE AFFECTED. ISOLATED
SHOWERS AND THUNDERSTORMS IN THE VICINITY OF KSMN AND KBTM
TERMINALS MAY PRODUCE STRONG WINDS AND TURBULENCE NEAR STORM
CELLS...SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 247 PM MDT SUN JUL 29 2007/

DISCUSSION...JUST ENOUGH MOISTURE ALONG WITH VERY UNSTABLE
ATMOSPHERIC CONDITIONS SHOULD ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP OVER THE BITTERROOT...SAPPHIRE...PINTLAR AND LEMHI COUNTY
MOUNTAINS LATE THIS AFTERNOON AND EVENING BEFORE DIMINISHING AFTER
SUNSET. A COOL FRONT ALONG THE WEST COAST WILL PUSH INTO NORTH
CENTRAL AND WESTERN MT ON MONDAY. MAXIMUM TEMPERATURES SHOULD COOL
5 TO 10 DEGREES MAINLY OVER NORTHWEST MT AND NORTH CENTRAL ID ON
MONDAY BEHIND THE FRONT. MONDAY AFTERNOON AND EVENING GUSTY WINDS
SHOULD DEVELOP OVER WEST CENTRAL AND SOUTHWEST MT AHEAD AND ALONG
THE FRONTAL BOUNDARY WITH THE PRESSURE GRADIENT TIGHTENING DURING
THE DAY. THIS FRONTAL BOUNDARY WILL ALSO BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT MAINLY OVER SOUTHWEST MT AND LEMHI
COUNTY. BOTH WINDS AND THUNDERSTORMS SHOULD DIMINISH AFTER
SUNSET MONDAY EVENING...WITH THE AIRMASS COOLING OVERNIGHT LOWS
AS THE FRONT CONTINUES MOVING EAST OF THE DIVIDE.

AFTER THE COLD FRONT MOVES TO THE EAST ON TUESDAY...CONDITIONS
WILL DRY WITH TEMPERATURES WARMING AND WINDS DROPPING OFF. BY
WEDNESDAY MONSOONAL MOISTURE WILL START TO MOVE IN FROM THE SOUTH
INTO LEMHI COUNTY. THIS MOISTURE WILL WORK ITS WAY NORTH INTO
SOUTHWESTERN MONTANA THURSDAY AND ACROSS WESTERN MONTANA FRIDAY.
THIS WILL INCREASE THE COVERAGE OF THUNDERSTORMS EACH
DAY...STARTING OUT DRY BUT EXPECT THE ATMOSPHERE TO MOISTEN AND
SEE SOME RAINFALL BY FRIDAY. ALSO ON FRIDAY MOISTURE FROM THE
NORTHWEST PACIFIC WILL WORK INTO NORTH CENTRAL IDAHO AND WESTERN
MONTANA. WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL START TO DRY
OUT BY FRIDAY EVENING INTO THE WEEKEND. BY FRIDAY TEMPERATURES
WILL HAVE COOLER TO NEAR NORMAL READINGS.

FIRE WEATHER...THE PRESSURE GRADIENT WILL TIGHTEN OVER WEST
CENTRAL AND SOUTHWEST MT MONDAY AS THE FRONTAL BOUNDARY ENTERS THE
REGION. WIND GUSTS OF 25 TO 30 MPH ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS MONDAY WITH RH VALUES DROPPING
INTO THE TEENS. IN ADDITION...THUNDERSTORM ACTIVITY WILL INCREASE
OVER SOUTHWEST MT ALONG THE FRONTAL BOUNDARY INCREASING THE THREAT
OF THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES. HENCE...THE FIRE
WEATHER WATCH REMAINS IN EFFECT FOR FIRE WEATHER ZONES OF WEST
CENTRAL AND SOUTHWEST MT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
     EAST LOLO.

ID...&&

SHORT TERM...FOSTER
LONG TERM....FELSCH/KOLATA
AVIATION...FOSTER

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.